1. Her blood gas shows:
Mixed respiratory alkalosis and high anion gap metabolic acidosis, elevated lactate and hypokalaemia. Normal renal function and ketones. Previously healthy female who is tachycardic and hypotensive.
Anion gap = 19, expected CO2 = 32 with actual of 24
2. Salicylate toxicity.
Other causes include sepsis (CNS, other), other toxins (metformin, paracetamol).
No renal failure or ketoacidosis
3. Risk assessment:
A young female with clinical signs of severe Salicylate toxicity, likely to be acute, within the last 6-12 hours (due to age, symptoms) as evidenced by acidaemia and tachypnoea. The dose is likely to be > 300 mg/kg
Normal renal function is reassuring in terms of treatment required.
Rapid deterioration is expected without immediate intervention
In general, Salicylate toxicity:
< 150 mg/kg – mild symptoms
150 – 300 mg/kg – tinnitus, dizziness, respiratory alkalosis
>300 mg/kg – altered mental state, seizures, metabolic acidosis
> 500 mg/kg – fatal if untreated
4. Confirm diagnosis (rule out differential)
a. Resuscitation/ Supportive care – ABC approach, ivi fluids (GI losses, insensible losses), treat hypoglycaemia and seizures
b. Correct acidaemia – NaHCO3 infusion (mix 150 mmol of NaHCO3 in 850 ml of 5% dextrose as infusion or immediate temporizing with 50 mEq bolus of NaHCO3 (repeat as required). Monitor Potassium – will drop further due to shift). Care when intubating – as prolonged loss of respiratory drive will rapidly worsen acidosis and cause cardiac arrest, maintain controlled hyperventilation.
c. Decontamination – 50 g AC up to 8 hours of ingestion, repeat in 2-4 hours. ensure secure airway.
d. Enhanced elimination by:
Urinary alkalinization with NaHCO3 infusion (aim urine pH 7-8)
a. Urinary alkalinization not feasible
b. Severe toxicity – ARF, AMS, seizures
c. Salicylate level > 7.2 (chronic >4.4)
d. Salicylate level > 4.4 despite AC, urinary alkalinization
e. Low threshold in elderly or poor urine output despite adequate hydration